Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Phoenix, AZ

August 3, 2017Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 5:19 AM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:19 AM PDT (12:19 UTC)
Expired
Aug 3, 2017, 8:15 AM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Yuma radar (KYUX), 130 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS55 KPSR 031219
FFWPSR
CAC065-031515-
/O.NEW.KPSR.FF.W.0026.170803T1219Z-170803T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
519 AM PDT THU AUG 3 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 815 AM PDT

* At 514 AM PDT, Doppler radar indicated thunderstorms to the 
  southeast of Desert Center producing heavy rain across the warned 
  area. Up to two inches of rain have already fallen. Flash flooding 
  is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Riverside
  County, but may impact bridged washes along I-10.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3372 11486 3344 11490 3345 11532 3374 11531

$$

CK
1 follow-up statement
959 
WGUS75 KPSR 031333
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
633 AM PDT THU AUG 3 2017

CAC065-031515-
/O.CON.KPSR.FF.W.0026.000000T0000Z-170803T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
633 AM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM PDT FOR
RIVERSIDE COUNTY...

At 629 AM PDT, Doppler radar indicated rainfall amounts of one to 
three inches of rain has fallen within the warned area. Flash 
flooding is expected to begin shortly.

Flash flooding will remain over mainly rural areas of Riverside
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3372 11486 3344 11490 3345 11532 3374 11531

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:40 AM PDT, 39 minutes earlier.

Area forecast discussion, Aug 3, 4:40 AM PDT, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 AM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 3, 5:00 AM PDT, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
500 AM PDT THU AUG 3 2017

CAZ564-570-031245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
500 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 AM
PDT...

At 500 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Desert Center. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 11534 3368 11528 3366 11496 3343 11494
TIME...MOT...LOC 1200Z 278DEG 4KT 3356 11516

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:33 PM PDTSevere Thunderstorm WarningPSRImperial42 min
Aug 2, 5:42 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside78 min
Aug 3, 4:57 AM PDTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 7:07 AM PDTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM PDTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM PDTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 1:44 PM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 2:13 PM PDTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM PDTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:24 PM PDTSevere Thunderstorm WarningPSRImperial36 min
Aug 3, 3:57 PM PDTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM PDTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM PDTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM PDTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.